Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 862, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 20, 2017, 7:58 PM CDT for Baylor County, Texas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2017, 7:58 PM CDT (00:58 UTC)
- Expired
- Sep 20, 2017, 8:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Baylor County, TX
The radar
The Altus AFB radar (KFDR), 86 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 8:00 PM CDT | TSTM WND GST 60 | Seymour, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 1.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2825 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1820 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.7
The text
As transmitted.
893
WUUS54 KOUN 210058
SVROUN
TXC023-210130-
/O.NEW.KOUN.SV.W.0862.170921T0058Z-170921T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
758 PM CDT WED SEP 20 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Central Baylor County in northern Texas...
* Until 830 PM CDT
* At 758 PM CDT, a severe thunderstorm was located near Seymour,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Seymour, Mabelle and eastern Lake Kemp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3349 9923 3357 9933 3382 9917 3366 9895
TIME...MOT...LOC 0058Z 224DEG 21KT 3358 9924
HAIL...1.00IN
WIND...60MPH
$$
..speg.1 follow-up statement
745
WWUS54 KOUN 210121
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
821 PM CDT WED SEP 20 2017
TXC023-210130-
/O.EXP.KOUN.SV.W.0862.000000T0000Z-170921T0130Z/
Baylor TX-
821 PM CDT WED SEP 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BAYLOR COUNTY WILL
EXPIRE AT 830 PM CDT...
The storm which prompted the warning has weakened below severe
limits, therefore the warning will be allowed to expire. However
gusty winds are still possible with this thunderstorm as it moves
through northeastern Baylor County.
LAT...LON 3349 9923 3357 9933 3382 9917 3366 9895
TIME...MOT...LOC 0120Z 224DEG 21KT 3367 9914
$$
..speg.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 6:00 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Sep 20, 6:00 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Norman OK 600 PM CDT Wed Sep 20 2017 .DISCUSSION... The 00Z aviation discussion follows.... && .AVIATION... Thunderstorms have formed late this afternoon over parts of central and northern Texas. It is possible, but so far unlikely, that storms will affect KSPS between 00Z and about 03Z. Later, the nocturnal low-level jet, plus mid-level moisture, plus weak isentropic lift, could generate a few showers or thunderstorms after 06Z and before about 18Z over roughly the western 2/3 of Oklahoma and adjacent parts of Texas. Again, chances are low, but certainly not zero. Winds will decrease with sunset, then rapidly increase again tomorrow within an hour or two after sunrise. There could be a brief period of significant low-level wind shear near KLTS-KJWG- KPNC, but model indications are not as strong as the previous forecast. Finally, low clouds may form over eastern Texas and eastern Oklahoma early Thursday. Forecast wind trajectories and current moisture levels over Texas, however, suggest that ceilings should remain well east/southeast of our TAF sites. CmS && .PREV DISCUSSION... /issued 350 PM CDT Wed Sep 20 2017/ DISCUSSION... A surface front that stalled over western Oklahoma today will retreat/weaken overnight, leaving all of Oklahoma (at least east of the Panhandle) and north Texas in the warmer airmass for tomorrow and Friday. The heat and humidity will allow for at least isolated thunderstorms each day, depending on cap strength. For the remainder of this afternoon and early this evening, the greatest chance for thunderstorms will be over north-central Oklahoma...and in our Texas counties + adjacent parts of southwest Oklahoma. The cap will be weakest in these locations, and weak low-level convergence combined with high temperatures may be enough to generate a few storms despite the cap. If storms do develop, strong winds would be the primary threat. Forecast upper-air soundings suggest a hail threat, although the high freezing level would help reduce that threat somewhat. A strand of mid-level moisture along the nocturnal low-level jet, amid weak isentropic lift, may generate a few showers and thunderstorms over parts of western/central Oklahoma (and adjacent parts of north Texas) Thursday morning. Then, the afternoon situation resembles today's, with a continuing chance of isolated thunderstorms. The hot weather, breezy conditions, and small area of relatively low humidities will cause "Elevated" fire danger conditions for the next several afternoons across far northwest Oklahoma. By Friday, mid-level temperatures should be warm enough to preclude any significant chance of storms, but the weekend will see the approach of a large-scale trough. This will bring increasing chances for rain and thunderstorms. A slight chance will begin Saturday in the far northwest, then chances will increase and spread east Sunday into Monday. For Tuesday onward, there is significant model spread, so we have rain chances in the forecast, but with substantial uncertainty. This progression of weather systems will result in a gradual decrease in afternoon temperatures through the period. CmS && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 75 91 71 89 / 10 10 10 10 Hobart OK 72 94 72 91 / 10 20 20 0 Wichita Falls TX 76 95 73 92 / 20 20 10 0 Gage OK 63 95 71 90 / 10 10 10 0 Ponca City OK 75 92 73 91 / 20 10 10 0 Durant OK 75 91 72 91 / 10 10 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 11/26/23
Hazardous weather outlook, Sep 20, 12:02 PM CDT, 7 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1202 PM CDT Wed Sep 20 2017 OKZ004>048-050>052-TXZ083>090-211715- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1202 PM CDT Wed Sep 20 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... Isolated thunderstorms will be possible this afternoon and this evening across portions of western north Texas and far southern Oklahoma. There will also be a low chance for thunderstorms this evening across north central Oklahoma. If storms occur this afternoon and evening, strong, gusty winds up to 70 mph and hail up to half dollar size would be the main concerns. Brief heavy rainfall and frequent cloud to ground lightning would also be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Isolated thunderstorms will be possible Thursday afternoon and evening across far western Oklahoma and portions of western north Texas. A strong storm system and associated cold front will approach the region late in the weekend and early next week with organized thunderstorms expected. .Fire Weather... Elevated fire weather conditions will remain possible across western Oklahoma Thursday and Friday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. MBS
In the hours before
Special weather statement, Sep 20, 7:28 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 728 PM CDT WED SEP 20 2017 OKZ037-TXZ085-086-210100- Tillman OK-Wichita TX-Wilbarger TX- 728 PM CDT WED SEP 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman... northwestern Wichita and east central Wilbarger Counties Until 800 PM CDT... AT 727 PM CDT, a strong thunderstorm was located 10 miles northeast of Harrold, moving northeast at 15 MPH. HAZARDS INCLUDE... Wind gusts to 50 MPH... Locations impacted include... Grandfield, Hollister and Loveland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3408 9887 3418 9905 3445 9887 3426 9861 TIME...MOT...LOC 0027Z 220DEG 13KT 3418 9890 11
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 8:00 PM CDT | Special Weather Statement | OUN | Wichita | 30 min |
| Sep 20, 8:06 PM CDT | Severe Thunderstorm Warning | OUN | Wichita | 39 min |
| Sep 20, 8:50 PM CDT | Special Weather Statement | OUN | Wichita | 25 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.